Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 9, 2004, 5:49 PM CDT for LaSalle County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2004, 5:49 PM CDT (22:49 UTC)
- Expired
- May 9, 2004, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 9, 3:20 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 320 PM CDT SUN MAY 9 2004 .PUBLIC DISCUSSION FOR GRIDS/ZONES... SHORT TERM...(TNGT AND MON) COMPACT MESOSCALE CONVECTIVE VORT CONTS TO MOV ENE ACROSS SERN WI..WITH TAIL CURLING S AND SW THRU CHI METRO AREA TO IL RIVER. UNSTABLE AIRMASS IN PLACE S OF WMFNT DRAPED ACROSS SRN WI AND XTRM NERN CORNER OF IL. THO SUPRESSED FURTHER S INTO CWA...TSRA DVLPG DOWN LN OF ENHANCED CONVERGENCE. VORT TO MOVE OUT OVR LK MI DURG REST OF AFTERNOON...ENDING IMMEDIATE THREAT OF STORMS. NEXT THREAT IS MCV TRACKING NE FM S CNTRL IL. SAT SHOWS ENHANCED CU FIELD QUAD CITIES VC WITH A FEW RADAR ECHOES STARTING TO SHOW UP. WI VORT AND IA VORT BOTH SHOW UP IN SOME FASHION IN VORTICITY PROGS...WITH IA MAX TO MOV ACROSS NRN IL THIS EVE. GIVEN UNSTABLE AIR IN PLACE THERE IS POTENTIAL TSRA TO DVLP/MOV INTO NRN IL DURG THE LATE AFTERNOON AND EVE WITH UVV AND HEATING...THO LTL/NO SFC FOCUS SO ONLY EXPECT ISOLD TO SCT COVERAGE. SRN PORTION OF CDFNT TO SLOLY APPREACH FA FM NW LATE TNGT AND MON AS UPR TROF PROGRESSES TO CNTRL CANADA...WITH FRONT INTO SRN WI AND NW IL BY 00Z TUE. CONT CHC OF TSRA MON AHEAD OF CDFNT WITH WARM UNSTABLE AIR IN PLACE. TEMPS AGAIN 80S ACROSS FA MON WITH CONT SWRLY FLO. TRS LONG TERM...(MON NGT THROUGH SUN) COLD FRONT CONTINUES TO SAG INTO CWA TUE NIGHT BEFORE STALLING ACROSS SOUTHERN CWA...OR JUST SOUTH OF IT. ETA/NGM/GFS ALL INDICATE WEAK S/WV AND VORT MAX PROGGED ACROSS SE IOWA 00Z TUE...WHICH MOVES SLOWLY ALONG BAROCLINIC ZONE ACROSS IL/NW IND TUE NGT. SFC DEWPOINTS POOL IN 60-65 DEG F RANGE AHEAD OF FRONT...WITH META FCST SOUNDINGS INDICATING AROUND 1500 J/KG AND NO CAP. ONLY CHC POPS WARRANTED ATTM HOWEVER...AS LOW LEVEL WIND FIELD AND ASSOCIATED CONVERGENCE WEAK...AND AFFOREMENTIONED S/WV IS DAMPING AS IT MOVES INTO RISING HEIGHTS TO THE EAST. UPPER PATTERN BECOMES MORE AMPLIFIED TUES AHEAD OF DEVELOPING WESTERN TROUGH...WITH DEEP LAYER SOUTHERLY FLOW PUSHING FRONT BACK NORTH OF THE FA DURG THE DAY...WITH CHC POPS FOR TSRA VCNTY FNT. DRY WX EXPECTED TUE NGT. INCRSG GULF MOISTURE INTO WED WITH WEAK S/WV INDICATED BY GFS LIFTING UP MS VLY WED NGT. WILL BRING LOW CHC POPS BACK IN DURG DAY HOWEVER...TO BLEND WITH SURROUNDING WFO GRIDS. COLD FRONT FINALLY MOVES THROUGH CWA FRI MORNING...THOUGH SLOWS UP ACROSS SOUTHERN PORTIONS INTO FRI NGT. WILL HANG ON TO LOW CHC POP THERE...THEN DRY ENTIRE FA SAT AND SUN. TEMP WISE...COOLER NORTH TUES WITH WIND OFF LAKE NORTH OF FRNT. WARMER WED AND THU AS FNT PUSHES NORTH...THOUGH MOIST FLOW OFF AND MS VLY S/WV LIKELY TO INCRS AMOUNT OF CLOUD COVER. RATZER && .AVIATION DISCUSSION FOR 18Z TAFS... CONVECTIVELY INDUCDED VORT MAX TRACKING ENE AT 30KT FM SW WI TO BE AT LK MI SHORE BY 21Z. MAIN FOCUS FOR TSRA WILL BE ALONG AND N OF WNFMT DRAPED ACROSS FAR SRN WI AND DIPPING SEWRD ACROSS XTRM NE CORNER OF IL. THIS LEAVES TERMINALS WITH LO THREAT THUS NO INCLUSION IN TAFS. ANOTHER MCV IN S CNTRL IA MOVG ENE AT 20 KTS. MODELS BRING THIS VORT MAX ACROSS MS RIVER BTWN DVN AND BRL BY 00Z. WITH UNSTABLE AIRMASS IN PLACE ACROSS TERMINALS POTENTIAL FOR LATE AFTERNOON AND EVENING TSRA THO SFC FOCUS MISSING ATTM. AGAIN...DUE TO UNCERTAINTY NO MENTION IN CURRENT TAFS. SW SFC WINDS TO PERSIST THRU PD...WITH SOME DEC DUE DECOUPLING AFTER SUNSET. TRS && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, May 9, 5:00 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 500 PM CDT SUN MAY 9 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -101100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 500 PM CDT SUN MAY 9 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. AREAS NORTHEAST OF A LINE FROM PONTIAC TO VALPARAISO WOULD SEEM TO HAVE THE HIGHEST CHANCES OF ANY SEVERE STORMS. A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MIGHT BE NEEDED THIS EVENING AND AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-101100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 500 PM CDT SUN MAY 9 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Special weather statement, May 9, 3:18 PM CDT, 2 hours 31 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 318 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...JOLIET... NAPERVILLE...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 3:20 PM CDT, 2 hours 29 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-100000 - SPECIAL WEATHER STATEMENT RETRANSMISSION NATIONAL WEATHER SERVICE CHICAGO IL 320 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL... IN INDIANA: LAKE...PORTER... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET... NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 4:29 PM CDT, 1 hour 20 minutes before
>ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002- 092141- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE CHICAGO IL 429 PM CDT SUN MAY 9 2004 ILZ005-006-012>014-020-022-INZ001-002-092141- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL... IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET... NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, May 9, 5:40 PM CDT, 9 minutes before
CHIWRKLSR 0000
TTAA00 KLOT DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
540 PM CDT SUN MAY 9 2004
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM SERENA IL 1.00 INCH HAIL
05/09/04 LASALLE LARGE QUARTER SIZE
HAIL REPORTED BY
PUBLIC.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:03 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 42 min |
| May 9, 6:06 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 39 min |
| May 9, 6:09 PM CDT | Severe Thunderstorm Warning | LOT | Boone, McHenry | 21 min |
| May 9, 6:16 PM CDT | Severe Thunderstorm Warning | LOT | Will | 44 min |
| May 9, 6:36 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 39 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.